MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H R 286MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H R 286MM; PLATE, FIXATION, BONE
Model Number 71800113
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Anemia (1706); Failure of Implant (1924); Pain (1994); Discomfort (2330); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 07/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
(b)(6) legal: it was reported that, after an open repositioning and osteosynthesis surgery on (b)(6) 2021 for a multifragmentary periprosthetic fracture of the distal femoral pyre in the right leg, plaintiff underwent revision surgery on (b)(6) 2021 because after getting up from the toilet suddenly plaintiff noticed a "snapping" and the right leg deformed into a 0 and became unstable.X-rays found that the plate had broken in the middle, resulting in a new fracture of the thigh bone at the original location.Plaintiff suffered from postoperative hemorrhagic anemia and required 2eks transfusion to stabilize hb.The status of the patient is unknown.
 
Additional Manufacturer Narrative
Section b5 and d9 were updated.Section h10: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The plate is broken in half, rendering the device inoperative.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the information provided, the clinical root cause of the breakage of the compression plate cannot be determined.However, it is unknown whether the weight placed onto the patient¿s right leg while getting up from a seated position or the persistent fracture contributed to the plate breakage as there was a persistent bone fracture at the time device breakage.The ¿dead bone shells¿ as reported could have also impacted the healing of the bone.The post-operative hemorrhagic anemia is related to the procedure and not the implant.The patient impact beyond the revision cannot be determined.No further clinical assessment is warranted at this time.The lab analysis concluded that based on this investigation it was concluded that the peri-loc plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to a partial fracture.Fatigue cracking is caused by the plate bearing cyclic stresses in excess of the material endurance limit for an extended period.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, or poor bone quality.No material or manufacturing deviations were observed during this investigation.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.As the device broke and it cannot longer fit its purpose, the contribution of the device to the reported event could be corroborated.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, or abnormal loading on the implant.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Internal complaint reference number: (b)(4) section d6b and h6 (clinical code and medical device problem code) were corrected.
 
Event or Problem Description
It was reported that, after an open reduction and osteo-synthetic surgery had been performed on (b)(6) 2021 following a multi-fragmentary periprosthetic rorabeck type ii fracture of the distal femoral spiral on the right limb, the patient experienced the fracture of the 4.5mm l-d fem lk pl13h r 286mm plate with multi-fragmentary refracture of the distal femoral shaft.A revision surgery was conducted on (b)(6) 2021 to remove the fractured plate and cerclages of the distal femur.During this procedure, a resection of the diseased bone tissue from the fracture and an additional angle-stable plate with cerclage osteosynthesis was performed.Additional application of homogeneous bone substitute was necessary.The patient experienced postoperative hemorrhagic anemia and required the administration under intensive care of 2 erythrocyte concentrates as her hb concentration lowered.The patient¿s outcome is unknown.

Brand Name
4.5MM L-D FEM LK PL13H R 286MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14018766
Report Number1020279-2022-01531
Device Sequence Number11424622
Product Code HRS
UDI-Device Identifier03596010520098
UDI-Public03596010520098
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71800113
Device Catalogue Number71800113
Device Lot Number20CM21117
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2022
Supplement Date Received by Manufacturer08/23/2022
Initial Report FDA Received Date04/06/2022
Supplement Report FDA Received Date08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age61 YR
Patient SexFemale